Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 54, NWS Charleston, WV

April 9, 2020Fayette County, Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2020, 2:11 AM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 2:11 AM EDT (06:11 UTC)
Expired
Apr 9, 2020, 2:49 AM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Fayette County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 10:51 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 11:23 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 8, 11:23 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1123 PM EDT Wed Apr 8 2020

.SYNOPSIS...
A strong cold front crosses overnight. High pressure Friday and
Saturday. Low pressure crosses Sunday/Sunday night, with a cold
front Monday morning. Cooler with weaker systems next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1120 PM Wednesday...

Tornado Watch 93 issued for all but the northern tier of the
forecast area, the northern extent of where the boundary
indicated by the west-northwest to east-southeast oriented line
of thunderstorms may get before the main line ahead of the cold
front arrives. Surface based CAPE and effective bulk shear
depict this most favored air mass for tornadic development
nicely, as do the upstream warnings.

Added severe weather wording to the forecast where the watch
is until its 08Z expiration overnight.

As of 825 PM Wednesday...

Used mostly the HRRR to time PoPs associated with a cold front
that will push through during the late overnight hours. The
timing for the strongest thunderstorms midnight to 4 AM west to
east, with a gradually weakening trend possible during that
time on loss of CAPE, which may start out over 2 KJ/kg into
southwest portions of the CWA, with elevated CAPE over 3 KJ/kg.
Bulk shear values in the 0-6 km layer are forecast to reach 50
to 60 kts giving rise to strong rotating elevated updrafts, with
large hail and damaging winds possible. The bulk shear will be
longer lived, so the wind threat is likely to outlive the hail
threat.

An isolated tornado cannot be ruled out, especially as 0-1 km
bulk shear increases to 40 kts and the LCL decreases to less
than 1km immediately ahead of the cold front. Downward transfer
of 50 to 60 kts aloft may also lead to a surge of strong wind
gusts immediately behind the front.

As of 620 PM Wednesday...

The severe thunderstorms have weakened and moved south of the
CWA. Therefore, the remainder of SVR Watch 87 has been canceled.

As of 525 PM Wednesday...

Dropped portion of SVR Watch 87 behind southward moving line.
These leaves only SW VA in the Watch.

As of 204 PM Wednesday...

Latest radar mosaic shows a broken line of showers and
thunderstorms have developed across the middle of our county
warning area. Mesoanalysis indicates these storms may be
associated with an outflow boundary from the earlier storms.

Per SPC discussion, a Severe Thunderstorm Watch has been issued
for portions of Northeast Kentucky, Southeast OH and Southwest
Virginia as well as the southern third of West Virginia until 8
PM.

Models indicate convection should wind down this evening with
a brief dry period.

A strong cold front is then expected to push southeast across
the region later tonight with the possibility of additional
strong and possibly severe storms.

The front should be southeast of the area by sunrise on
Thursday with high pressure building in. As a result,
precipitation chances will end from the northwest during the
day. Will keep chance pops in the northern mountains through the
evening hours as cold west-northwest flow prevails. Would not be
too surprised to see some snow across the highest elevations
late.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM Wednesday...

Additional shortwave will cross the area Thursday night into
Friday, with another round of precipitation, and much colder
air. Light snow showers will be likely, particularly across the
higher terrain, where light accumulations will be possible. In
addition, gusty winds on Friday will make it feel like it's
winter again, with wind chills in the 20s to lower 30s.

High pressure will build in for Friday night into Saturday. With
a clearing sky and calm winds taking hold, widespread frost is
expected for Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 225 PM Wednesday...

After a brief break in the precipitation, rain, along with
warmer temperatures will return to the area for the start of the
long term period. Good southerly fetch of moisture will create a
good soaking rain for the area, but heaviest amounts look to lie
to the south and east of CWA. System will lift to the northeast
of the CWA at the start of next week, but mild, and somewhat
unsettled weather will continue to linger.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
As of 825 PM Wednesday...

A front stretched west to east across southern Ohio and central
WV this evening, will move northward, as a warm front, ahead of
showers and thunderstorms, associated with a cold front,
approaching from the west. These showers and thunderstorms may
be quite strong as they cross the area overnight, before
weakening during the early morning hours, as they move through
with the cold front. One last line of showers may move through
after daybreak, before clearing takes place by afternoon, except
northeast portions of WV.

The best chance for the strongest thunderstorms will be HTS,
with decreasing strength to the north and east. The timing for
strong storms is 04Z-08Z from west to east, with diminishing
strength as the storms move east.

Ceilings will lower to MVFR as the thunderstorms move through,
and may even dip briefly to IFR early Thursday morning, before
mixing through and breaking out Thursday. Even in NE WV, CKB
and EKN, where ceilings may persist throughout the day, they
should lift above MVFR early Thursday afternoon.

MVFR visibility is likely in showers and thunderstorms
overnight, with brief IFR visibility in heavier thunderstorms.

Light north surface flow will shift to south as the front moves
north tonight. Strong wind gusts are possible in the
thunderstorms overnight, mainly from the west to northwest.
Gusty west to northwest winds will develop in the wake of the
cold front Thursday, with peak gusts of 20 to 25 kts. Light west
to northwest flow aloft this evening will become light to
moderate south to southwest tonight, and then strong west as
the cold front crosses overnight, and then moderate west first
thing Thursday morning, remaining so for the balance of the day
Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of storms and associated lower
conditions and wind could vary overnight. Gusty winds Thursday
will fluctuate.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             THU 04/09/20
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    M    M    H    H    M    H    M    H    H
HTS CONSISTENCY  H    H    M    H    M    H    H    M    H    M    M    H
BKW CONSISTENCY  H    H    H    H    M    M    M    M    L    M    H    H
EKN CONSISTENCY  H    H    H    H    M    H    L    M    M    L    M    M
PKB CONSISTENCY  H    H    M    L    H    M    M    M    H    M    M    H
CKB CONSISTENCY  H    H    H    H    M    M    H    H    H    M    H    H

AFTER 06Z FRIDAY...
IFR conditions possible in showers and thunderstorms late
Sunday into Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/SL
NEAR TERM...JSH/TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Apr 8, 11:13 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1113 PM EDT Wed Apr 8 2020

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>019-024>029-
033-034-515>522-100315-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
1113 PM EDT Wed Apr 8 2020

...TORNADO WATCH 93 IN EFFECT UNTIL 4 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-076-WVZ010-011-020-030>032-039-040-100315-
Perry-Morgan-Washington-Pleasants-Tyler-Doddridge-Lewis-Harrison-
Taylor-Upshur-Barbour-
1113 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of east-central
Ohio, and portions of the northern lowlands of West Virginia.

.DAY ONE...Tonight.

General thunderstorms are anticipated overnight with cold frontal
passage overnight. Isolated damaging wind gusts are a possibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523>526-100315-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1113 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for Randolph and Pocahontas
counties in northeast West Virginia.

.DAY ONE...Tonight.

General thunderstorms are anticipated overnight with cold frontal
passage early Thursday morning. Isolated damaging wind gusts are a
possibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A light
coating of snow is expected, even a couple of inches over the highest
terrain, overnight Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Apr 9, 1:26 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
126 AM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             N ELEANOR               38.54N  81.91W
04/09/2020  E0.75 INCH       PUTNAM             WV   NWS EMPLOYEE

            PENNY SIZE HAIL.

&&

EVENT NUMBER RLX2000825

TRM
Local storm report, Apr 9, 1:28 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
128 AM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HEAVY RAIN       ASHLAND                 38.46N  82.64W
04/09/2020  U0.00 INCH       BOYD               KY   PUBLIC

            STANDING WATER ON A RESIDENTIAL STREET.

&&

EVENT NUMBER RLX2000826

TRM
Local storm report, Apr 9, 1:44 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 AM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TSTM WND DMG     1 NE HUNTINGTON         38.42N  82.42W
04/09/2020                   CABELL             WV   PUBLIC

            TREE LIMBS LESS THAN 4 INCHES AND AT LEAST ONE POWER
            POLE BROKEN.

&&

EVENT NUMBER RLX2000827

TRM
Local storm report, Apr 9, 1:48 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
148 AM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND GST     WALLBACK                38.57N  81.13W
04/09/2020  E40 MPH          ROANE              WV   TRAINED SPOTTER

            40 TO 50 MPH WIND GUSTS.

&&

EVENT NUMBER RLX2000828

TRM
Special weather statement, Apr 9, 1:54 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
154 AM EDT Thu Apr 9 2020

VAZ003-004-WVZ024>026-033-034-515-516-090645-
Dickenson-Buchanan-Wyoming-Northwest Raleigh-McDowell-Southeast
Raleigh-Boone-Logan-Mingo-
154 AM EDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON...BUCHANAN...
MCDOWELL...MINGO...SOUTH CENTRAL RALEIGH...WYOMING AND LOGAN
COUNTIES...

At 154 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Bald Knob to Coleman to Ehkhorn Mine.
Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Welch, Logan, Clintwood, Grundy, Pineville, Haysi, John Flannagan
Lake, Breaks Interstate, Davenport, Mullens, Oceana, Gary, War, Man,
Delbarton, Northfork, Gilbert Creek, Mount Gay-Shamrock, Mallory and
Hinch.

This includes Route 119 between mile markers 8 and 31, and near mile
marker 33.

LAT...LON 3702 8248 3713 8255 3720 8255 3727 8235
      3754 8197 3753 8205 3755 8213 3765 8217
      3763 8219 3772 8231 3797 8196 3758 8119
      3728 8142 3721 8156 3724 8174 3712 8200
      3705 8204 3704 8217 3696 8235
TIME...MOT...LOC 0554Z 290DEG 36KT 3785 8164 3748 8217 3724 8269

11
Local storm report, Apr 9, 2:03 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 AM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND DMG     SAINT ALBANS            38.39N  81.84W
04/09/2020                   KANAWHA            WV   EMERGENCY MNGR

            A 180 FOOT RADIO TOWER WAS BLOWN OVER. THE MOSES FIAT
            BUILDING COLLAPSED. SAINT ALBANS WINDOW, A BUSINESS, HAD
            THEIR ROOF BLOWN OFF.

&&

EVENT NUMBER RLX2000829

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:52 PM EDTSevere Thunderstorm WarningRLXMason53 min
Apr 9, 12:24 AM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wood36 min
Apr 9, 12:28 AM EDTSevere Thunderstorm WarningRLXMason, Putnam32 min
Apr 9, 12:34 AM EDTSevere Thunderstorm WarningRLXCabell, Wayne41 min
Apr 9, 12:41 AM EDTSevere Thunderstorm WarningRLXBoone, Cabell, Clay, Fayette, Jackson, Kanawha and 4 more49 min
Apr 9, 12:54 AM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Jackson, Pleasants, Ritchie, Roane and 2 more51 min
Apr 9, 1:23 AM EDTSevere Thunderstorm WarningRLXBoone, Braxton, Calhoun, Clay, Fayette, Gilmer and 7 more52 min
Apr 9, 1:36 AM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Doddridge, Gilmer, Lewis, Ritchie and 3 more39 min
Apr 9, 1:54 AM EDTSpecial Weather StatementRLXLogan, McDowell, Mingo, Wyoming51 min
Apr 9, 2:04 AM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Clay, Lewis, Nicholas, Pocahontas and 3 more56 min
Apr 9, 3:24 AM EDTWind AdvisoryRLXPocahontas, Randolph17 hr
Apr 9, 2:25 PM EDTFreeze WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more12 hr
Apr 8, 11:19 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence, Vinton26 min
Apr 8, 11:38 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton52 min
Apr 8, 11:40 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Meigs, Vinton50 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.